The Confusion About Excedrin Dosage
First, there are many different versions of the Excedrin® brand. The most popular in my world are Excedrin Extra Strength and Excedrin Migraine but Ive bought Excedrin PM in the past as well.
For the sake of simplicity, Ill stick with Excedrin Extra Strength and Excedrin Migraine for this discussion.
Excedrin Migraine Side Effects
Get emergency medical help if you have any of these signs of an allergic reaction to Excedrin Migraine:hives difficulty breathing swelling of your face, lips, tongue, or throat.
In rare cases, acetaminophen may cause a severe skin reaction that can be fatal. This could occur even if you have taken acetaminophen in the past and had no reaction. Stop taking Excedrin Migraine and call your doctor right away if you have skin redness or a rash that spreads and causes blistering and peeling. If you have this type of reaction, you should never again take any medicine that contains acetaminophen.
Stop using Excedrin Migraine and call your doctor at once if you have:
-
easy bruising or bleeding
-
a light-headed feeling, like you might pass out
-
if you feel very thirsty or hot, are unable to urinate, and have heavy sweating or hot and dry skin
-
symptoms of stomach bleeding – bloody or tarry stools, coughing up blood or vomit that looks like coffee grounds
-
high potassium – slow heart rate, weak pulse, muscle weakness, tingly feeling or
-
liver problems – nausea, upper stomach pain, itching, loss of appetite, dark urine, clay-colored stools, jaundice .
Common Excedrin Migraine side effects may include:
Can Children Take Excedrin Migraine
If you are considering treating your child’s migraines with Excedrin Migraine, talk to your pediatrician or healthcare provider first.
Excedrin Migraine contains aspirin, which has been linked to Reyes syndrome, a rare but sometimes fatal illness in children. You should not give a child medication containing aspirin if they are recovering from a viral illness, such as the flu or chicken pox.
Excedrin Migraine also contains acetaminophen and caffeine, so you will want to consider any effects these ingredients could have on your child’s health as well.
Speaking with your healthcare provider to discuss your child’s specific symptoms will determine whether it’s safe to treat your child’s migraines with Excedrin Migraine.
Read Also: Do Brain Tumors Cause Headaches
How Ubrelvy Treats Migraine
Ubrelvy is approved for the immediate treatment of migraine in adults. The drug isnt approved to prevent migraine episodes from happening.
Migraine is a condition that often includes a severe headache and other symptoms, such as nausea and sensitivity to sound or light. Migraine can occur with or without an aura. An aura is a group of symptoms that cause sensory disturbances, such as tingling on one side of your body or seeing bright flashes of light.
It isnt known for sure what causes migraine. But a protein called calcitonin gene-related peptide is thought to play a role. A high level of CGRP in your brain can cause swollen blood vessels in your head. This swelling can lead to severe pain and other migraine symptoms.
For more information, see the Migraine explained section below.
What Drugs Are Good For Migraines

If you have migraine attacks, try one of the drugs listed below. They all work best if you use them when the migraine is just beginning.
If you have migraines often, or if they are very severe, ask your doctor about drugs to prevent headaches.
Recommended Reading: Does Alcohol Withdrawal Cause Headaches
Why Does Excedrin Migraine Contain Caffeine
Excedrin Migraine is an analgesic combination over-the-counter medication used to treat migraine headaches. It contains 250 mg of acetaminophen, 250 mg of aspirin , and 65 mg of caffeine per caplet or geltab. In this product, aspirin and acetaminophen are headache pain relievers and caffeine helps to enhance the pain-relieving effect of these 2 medicines.
Excedrin Migraine does not require a prescription.
Children And Teens Younger Than 18 Years
Talk with your childs doctor before giving your child Excedrin Migraine.
Because it contains aspirin, you should be very careful when giving Excedrin Migraine to children and teens. This is because aspirin is linked with Reyes syndrome, a rare but serious illness. Never give products that contain aspirin to a child younger than 12 years. And dont give aspirin to a teen if theyre recovering from a viral disease such as chicken pox or the flu.
Recommended Reading: Where Headaches Are And What They Mean
How To Use Excedrin Migraine
See also Warning section.
If you are taking the over-the-counter product to self-treat, read all directions on the product package before taking this medication. If you have any questions, consult your pharmacist. If your doctor has prescribed this medication, take it as directed.
Take this medication by mouth as directed by your doctor, or follow the product package directions. Drink a full glass of water with this medication unless your doctor directs you otherwise. If you are using the tablet form of this medication, do not lie down for at least 10 minutes after you have taken this drug. If upset stomach occurs, you may take it with food or milk.
The dosage is based on your medical condition and response to treatment. Do not increase your dose or use this drug more often or for longer than directed. Do not use this product for pain lasting longer than 10 days or fever lasting more than 3 days. Use the smallest effective dose. Consult your doctor or pharmacist for more information.
If you are taking this drug “as needed” , remember that pain medications work best if they are used as the first signs of pain occur. If you wait until the pain has worsened, the medication may not work as well.
Consult your doctor if your condition lasts or gets worse .
References Citations & Credits
Also Check: Headache So Bad I Can’t Sleep
What To Discuss With Your Doctor Before Taking Excedrin Migraine
Before taking Excedrin Migraine, tell your doctor if:
-
You have other medical conditions, such as asthma, liver disease, kidney disease, hemophilia, stomach and intestinal bleeding, a stomach ulcer, or ulcerative colitis.
-
You take medications to treat another health condition.
-
You take other medications and supplements, prescription or non-prescription.
-
You are allergic to certain medications.
-
You are allergic to Excedrin Migraine ingredients or have had an allergic reaction to the drug before.
-
You are pregnant or plan to become pregnant.
-
You are breastfeeding.
-
You drink alcohol or you regularly consume large amounts.
-
You have surgery planned .
Ensure you understand how to take Excedrin Migraine before starting your medication. If you have any questions about the drug, ask your doctor or pharmacist.
How The Active Ingredients In Excedrin Products Work Together To Stop Headaches
Evidence suggests that the use of combination analgesics such as Excedrin offer advantages in the treatment of headaches by targeting pain in more than one way.
Excedrins specialized formula contains two pain relievers plus an amplifier that work together to target head pain. Aspirin is a non-steroidal anti-inflammatory drug or NSAID. Aspirin helps to block the production of pain signaling chemicals called prostaglandins. The way in which acetaminophen works is still not well understood. However, it is believed to elevate the pain threshold. This allows you to tolerate more pain, therefore providing pain relief. Finally, caffeine has been shown to increase the potency of aspirin and acetaminophen by up to 40 percent. This means less acetaminophen and aspirin is needed to relieve your migraine pain when combined with caffeine.
Acetaminophen, aspirin and caffeine, when taken as directed, provide clinically proven headache relief. Excedrin is a combination of these ingredients: two pain relievers, plus an amplifier to enhance the analgesic effect.
Acetaminophen, also known as paracetamol, should not be taken with other medicines that also contain acetaminophen. Acetaminophen is contained in many medicines to treat pain, fever, symptoms of cold and flu, and sleep medicines. Do not take more than recommended dose, as this may be harmful, including serious harm to your liver. If you have liver or kidney disease, talk to your doctor before taking acetaminophen.
Don’t Miss: One Side Of Head Headache
I Fall Asleep Easily But Often Wake Up In The Middle Of The Night With My Mind Racing Do I Have Insomnia
Possibly. Insomnia covers difficulty getting to sleep as well as waking up in the middle of the night and not being able to get back to sleep. While even good sleepers awaken five to 15 times each night, most fall asleep within a few seconds and forget that they have been awake. Studies show that at least half of all sleep problems are caused by such issues as marital stress, job stress, anxiety, or depression. If you are having trouble falling back to sleep, pay attention to the thoughts running through your mind. They may help you find the cause of your problem.
Can Ubrelvy Be Used To Treat Chronic Migraine

It isnt likely that Ubrelvy will be used to treat chronic migraine.
Migraine is a condition that often includes a severe headache and other symptoms, such as nausea and sensitivity to sound or light. With chronic migraine, severe headaches happen on at least 15 days each month for at least 3 months. And for at least 8 of these days, other migraine symptoms also occur.
Ubrelvy is used for the immediate treatment of migraine. The drug should not be used to treat more than eight migraine episodes each month. Because chronic migraine can occur on more than 8 days each month, Ubrelvy may not be the best option to treat this condition.
Chronic migraine is better treated with a medication that helps prevent migraine from happening.
Examples of drugs that can be used to help prevent migraine include propranolol and topiramate .
If you have chronic migraine and have questions about the treatment thats best for you, talk with your doctor.
You May Like: Right Side Shoulder And Neck Pain Associated With Headaches
Comparing Excedrin Extra Strength Vs Excedrin Migraine
If you look at Excedrin Extra Strength and Excedrin Migraine in a side-by-side comparison4, theres no difference in the active ingredients. Each pill, caplet, or gel tab contains:
Acetaminophen: 250 mg
*Per Pill/Caplet/Geltab
As far as I can see, the only difference between Excedrin Extra Strength and Excedrin Migraine is how theyre marketed. Thats a shame in itself but the dosage and age differences are beyond me. Am I missing something here Excedrin?
The exact same active ingredients, including the levels but with entirely different dosing recommendations.
Like I said almost eight years ago in the video, this is a big fail for Excedrin as far as Im concerned.
Even More Excedrin Confusion
To add to the confusion about Excedrin, I distinctly remember the product being pulled from both the CVS and Rite Aid stores here in SE Michigan not long before I began asking the question, How Many Excedrin Can I Take?, yet I can not find anything online about that particular ordeal. And they were off the shelves for a LONG TIME.
On Excedrins website, they answer the question, Was Excedrin® recalled?5 with:
No, Excedrin® products have not been recalled. We experienced a temporary supply issue with Excedrin® Extra Strength and Migraine products, which has since been resolved. We are pleased to share that we have started shipments of Excedrin® Extra Strength and Migraine products to retailers. We recommend using our product locator tool to find Excedrin® products near you.
excedrin.com5
Yet, the U.S. Consumer Product Safety Commission website shows GSK Consumer Health recalled five Excedrin Brands effective December 23, 20206, due to failure to meet child-resistant packaging requirements and risk of poisoning.
That particular recall is obviously not related to what I remember happing because it happened years later but you can see the confusion. Excedrin appears to state one thing while the government says another.
The media seems confused as well. For example, Fox News reports, Excedrin Recalled over Faulty Packaging, Child Poisoning Concerns on Dec. 24, 20207, while Cove said that it was an Excedrin® shortage, not a recall8.
Strange right?
Read Also: Difference Between Headaches And Migraines
Limit The Use Of All Pain Medicines
- Do not use prescription pain medicine for headaches for more than nine days in a month.
- Do not use non-prescription pain medicine for more than 14 days in a month.
This report is for you to use when talking with your healthcare provider. It is not a substitute for medical advice and treatment. Use of this report is at your own risk.
02/2013
What Happens If I Overdose
Seek emergency medical attention or call the Poison Help line at 1-800-222-1222. An overdose of acetaminophen can damage your liver or cause death.
The first signs of an acetaminophen overdose include loss of appetite, nausea, vomiting, stomach pain, sweating, and confusion or weakness. Later symptoms may include pain in your upper stomach, dark urine, and yellowing of your skin or the whites of your eyes.
Overdose symptoms may also include ringing in your ears, headache, diarrhea, hallucinations, fast or slow heart rate, or seizure .
You May Like: Sudden Severe Headache That Goes Away Quickly
Midol Aleve Or Excedrin Migraine: How To Pick The Best Over
Weve all been there: You have a headache that wont go away and you have other things to do!
So, what do you reach for first? Coffee? Excedrin? Aleve? Midol? Whats the best headache medication?
Before you choose what to use for your headache relief, here are some things to consider: Are you taking a blood thinner like warfarin, Eliquis, Xarelto, Pradaxa, or Savaysa? Do you have an upcoming surgery scheduled? Are you already taking a daily aspirin? Do you have a history of peptic ulcers or gastritis? Are you pregnant? How often are you having these headaches?
If youre taking a blood thinner many of the OTC medications that are sold
for headache and pain relief can increase your risk of having a serious bleeding problem like bleeding in your stomach, intestines, or brain. Aspirin is particularly risky when taken in larger doses than the 81mg for heart health. When its used as a pain reliever the dose is between 200-1000 mg . These higher doses can result in liver toxicity, and gastrointestinal problems in as many 30-90% of people with pre-existing peptic ulcer or gastritis.
Aspirin is included in many common OTC products such as Goodys, Midol, Pamprin, Excedrin, Bayer Migraine, BC powder, and Alka-Seltzer to name a few.
If you have any scheduled surgery coming up, the use of aspirin, ibuprofen, naproxen and other blood thinners are generally recommended to be stopped a week beforehand. You should check with your doctor beforehand.
How Does Migraine Relief Work
Most people have aspirin or acetaminophen in their medicine cabinet and know that theyâre effective pain relievers on their ownâespecially for minor aches and the occasional tension headaches. Acetaminophen is classified as a pain reliever and fever reducer, while aspirin is a pain reliever, fever reducer, and anti-inflammatory medication. As you might imagine, they become even more potent, effective, and fast when theyâre combined.
However, itâs the caffeine ingredient that really helps those medications work their magic. Caffeine can act in a few different ways: as a mild blood vessel constrictor, a pain reliever, and as an agent that improves the absorption of other medications. In fact, studies have shown that when caffeine is added to the combination of aspirin and acetaminophen, the pain-relieving effect can increase up to 40%.
Think you can just pop an aspirin, drink some coffee, and get the same result? Not quite. Migraine Relief actually has less caffeine than coffee , but itâs the concentration of this ingredient that makes it so effective for migraine pain.
Don’t Miss: What Causes Nausea And Headaches
When Are Opioids Or Butalbital Useful For Migraines
Your doctor may suggest an opioid if none of the treatments listed above help, or if you have bad side effects.
It is not clear if butalbital should be used at all for treating migraines. If your doctor prescribes butalbital for your migraines, ask why. And ask if there are any other drugs that would work.
So How Many Excedrin Can I Take

Finally! I can take
Up to two caplets of Excedrin Extra Strength every 6 hours as needed no more than eight caplets a day3. Thats 2,000 milligrams a day, half the current maximum recommended adult dose of acetaminophen of 4,000 milligrams per day1.
I CAN NOT take Excedrin Migraine at all because Excedrin Migraine is stupid and I cant take stupid.
Brian D. Hawkins
You May Like: Is Naproxen Good For Headaches